Scottsdale, Arizona - Chemotherapy side effects may increase the risk of heart disease, including weakening of the heart muscle (cardiomyopathy) and rhythm disturbances (arrhythmias). Certain types of chemotherapy also may increase the risk of heart attack.
Treatment with angiogenesis inhibitors and certain other targeted medications has been linked to high blood pressure (hypertension).
Fortunately, heart disease associated with chemotherapy is rare — and not all chemotherapy drugs carry the potential side effect of heart damage.
Some anti-cancer treatments may cause temporary heart damage by weakening the heart muscle. These treatments include:
- A class of drugs known as anthracyclines (doxorubicin, daunorubicin, others)
- Newer medications, such as trastuzumab (Herceptin) and pertuzumab (Perjeta), which are drugs designed to attack the HER2 protein seen in some breast and other cancers
The chance of heart damage from anthracyclines is related to the total amount received during your lifetime. Your doctor will carefully monitor how much of these drugs you receive. Heart weakening from HER2-directed medications, such as trastuzumab, is not related to total lifetime dose and is often reversible.
Certain chemotherapy medications, such as taxanes, can cause an abnormal heart rhythm. This typically occurs temporarily during administration of the medications, so if you feel lightheaded or faint be sure to tell your chemotherapy nurse or doctor.
The drugs fluorouracil and capecitabine (Xeloda) can cause spasms of the coronary arteries and bring on a heart attack. This typically reverses quickly once the drug is stopped. If you have severe chest pain or shortness of breath while using these medications, tell your doctor immediately. If symptoms are severe, go to the nearest emergency room or call 911 or your local emergency number.
If your doctor is considering a chemotherapy drug that may affect your heart, you may undergo heart function testing before starting treatment. During treatment, you may need periodic heart monitoring as well. If you have a pre-existing heart condition, such as cardiomyopathy, your doctor may suggest a different type of chemotherapy.
If you experience significant problems, such as shortness of breath with minimal exertion or chest pain during chemotherapy, report it immediately to your health care team.
In addition, some cancers require radiation therapy. If the area of your body receiving radiation includes your heart, you have an increased risk of cardiomyopathy, coronary artery disease and heart attack. The combination of radiation and chemotherapy can further increase your risk of heart damage. However, your doctor can take steps to reduce these risks as much as possible.